Snorting morphine (also referred to as morphine insufflation) can endanger a person’s life and cause a variety of physical and mental health problems, ranging from mild to severe.
Morphine is a non-synthetic opioid that is prescribed for moderate to severe pain. This means that it is derived directly from the opium poppy plant. These natural origins and medical use are dangerously misleading to some people.
Morphine is a Schedule II narcotic drug. This means that it has a high potential for abuse. When abused, a person can quickly develop severe psychological or physical dependence. These changes may prompt frequent and compulsive drug use that leads to medical problems, addiction, complications from overdose and withdrawal.
Snorting Morphine Can Cause Severe Damage To The Nose
The inside of the nose (nasal cavity) and the delicate mucous membranes it contains can be easily damaged by snorting a drug. Snorting morphine occasionally can irritate the nose and cause inflammation. When abuse becomes frequent or compulsive these issues can become severe and long-lasting.
Repeated or chronic morphine insufflation can cause crusty skin in the nose, bloody noses and persistent sores. In addition to this, a person may suffer from chronic bad breath (halitosis), runny nose or sinus infections (sinusitis). Snorting morphine can cause structural changes that cause the nose to whistle or alter the sound of a person’s voice. Some people may have complete or partial loss of their sense of smell.
While not the most serious of conditions caused by snorting morphine, these issues can alter a person’s quality of life. Some people may use morphine to cope with the sense of shame or embarrassment they experience from these conditions. These actions place them at a greater risk for overdose and other serious complications of morphine abuse.
Snorting morphine can cause serious hazards to the nose, including:
- Blocked nasal airways
- Bone loss
- Collapsed nasal passages
- A hole or perforation in the roof of the mouth
- Perforated septum (a hole between the nostrils)
- Saddle nose deformity (broad, flattened nose)
Some people end up getting plastic surgery to repair the physical damage caused by snorting morphine.
The damage to the nose can affect other aspects of physical health too. The nose is responsible for filtering and cleaning the air a person breathes before it reaches the lungs. Tiny hairs inside of the nose called cilia have a major role in this task. People who snort morphine on a regular basis can damage these hairs. This means that the air reaching the lungs can be compromised, a fact that could potentially decrease a person’s overall quality of health.
Questions About Treatment?
Call now to be connected with one of our compassionate treatment specialists.(844) 951-1939
Morphine Abuse Can Cause Dependence And Addiction
Morphine abuse begins for many reasons, the most common of which are self-medication and the pursuit of high or euphoric feelings. When abused, morphine is referred to as Dreamer, Morf, Morpho, and Unkie.
In addition to injectable preparations and oral solutions, morphine is prescribed as immediate- and extended-release tablets and capsules. Any form of morphine may be abused in these ways, however, when snorted, people use the tablet or capsule versions. MS Contin is a prescription extended-release tablet that is commonly abused.
Snorting morphine allows the drug to travel faster than when the drug is consumed orally. This quick action can speed up the rate by which addiction forms. It also increases the likelihood of overdose.
Self-treating physical or mental pain is considered drug abuse. These behaviors can quickly lead to addiction, even if a person isn’t initially looking to create a pleasurable effect.
When a person begins to take morphine on a regular basis, either for this purpose or recreationally, their body can become tolerant or dependent to the drug. Both tolerance and dependence can cause a person to increase the dosage of morphine that they take. As the dosage climbs, a person faces a heightened risk of addiction and overdose.
Fatal Overdose From Morphine Abuse
As an opioid drug, morphine acts as a central nervous system (CNS) depressant. This action causes profound changes in a person’s body, namely that vital life-support systems begin to slow down. These include blood pressure, breathing, heart and temperature rates.
When morphine is abused frequently or in high quantities, CNS depression may become severe. This can cause these life-sustaining systems to shut down. Sometimes, this can cause a person’s breathing to slow to dangerous levels or even stop. Respiratory depression is one of the leading causes of fatal overdose. Understanding the signs of overdose can help to save a life.
Signs of a morphine overdose include:
- Bluish skin or fingertips
- Cool, clammy skin
- Decreased heart rate
- Extreme drowsiness
- Pinpoint pupils
- Slowed or shallow breathing
- Weakened muscles
While not all overdoses are fatal, an opioid overdose is a medical emergency.
Many people who abuse drugs mix more than one drug (polydrug abuse). Combining morphine with other drugs can increase the risk of respiratory depression and fatal overdose. This is especially true with other central nervous system depressants, like the benzodiazepines Xanax and Valium.
The Dangers Of Morphine Withdrawal
Complications from morphine withdrawal range from uncomfortable to deadly. When a person is physically dependent on morphine they will likely become sick if they suddenly quit using the drug. Some people may even experience withdrawal symptoms should they drastically reduce the dose of the drug they’re accustomed to using.
Withdrawal symptoms can be painful and intolerable and may include:
Without the medical support and oversight provided by a professionally guided medical detox, a person may return to drug abuse to stop these symptoms.
Though withdrawal symptoms are not directly deadly, certain complications they cause may be. If a person throws up during withdrawal they could choke on their vomit and suffocate. In other cases, the inhaled vomit could cause a life-threatening infection in a person’s lungs, called aspiration pneumonia.
Getting Help For Morphine Abuse And Addiction
Morphine addiction can cause severe physical dependence. Detoxing at home can be very dangerous and increase the odds that a person relapse. Inpatient medical detox programs offer medical treatments that could protect a person from these and other complications of withdrawal.
Detoxing from an opioid drug can be hard on the body. To ease withdrawal symptoms, a variety of medications may be used. Buprenorphine-based medications like Suboxone are evidence-based treatments for opioid use disorders. This medication can reduce or alleviate withdrawal symptoms so that a person is prepared to face the next stage of treatment.
Inpatient drug rehab programs offer a wide variety of therapies that are targeted at the psychological roots of addiction. Behavioral therapies, like dialectical behavior therapy, may be used to help a person balance their mental and emotional health as they progress through treatment. Selecting an individualized treatment program that offers both detox and rehabilitation services gives a person an excellent opportunity for healing and success.
Contact AddictionCampuses.com to learn more about morphine addiction and treatment options.